Journal of Veterinary Medical Science
Online ISSN : 1347-7439
Print ISSN : 0916-7250
Internal Medicine
Possible Drug-Induced Hepatopathy in a Dog Receiving Zonisamide Monotherapy for Treatment of Cryptogenic Epilepsy
Malte SCHWARTZKaren R. MUÑANANatasha J. OLBY
Author information
JOURNALS FREE ACCESS

2011 Volume 73 Issue 11 Pages 1505-1508

Details
Abstract

A 9-year old female spayed Rottweiler was diagnosed with cryptogenic epilepsy and started on zonisamide monotherapy (8.3 mg/kg, PO, q 12 hr). Three weeks after the 1st dose of zonisamide the dog presented for vomiting, inappetence and icterus. Serum biochemistry showed marked elevation of liver enzymes, consistent with hepatocellular damage and cholestasis. No underlying cause for liver disease was identified and a drug-induced hepatopathy was suspected. Zonisamide was discontinued and replaced by potassium bromide. Supportive therapy consisted of intravenous fluids, antiemetics, antibiotics and hepatoprotectants. The dog made a complete recovery and serial serum biochemical examinations showed complete normalisation of liver parameters 8 weeks after discontinuation of zonisamide. Based on a human Drug-induced Liver Injury Diagnostic Scale, the likelihood for zonisamide-induced hepatopathy was classified as "possible". Veterinary practitioners and owners should be educated about the potential for an idiosyncratic drug reaction to zonisamide. If signs of hepatotoxicity are recognised early and zonisamide is discontinued, complete recovery is possible.

Information related to the author
Previous article Next article
feedback
Top